Thunderstorm Wind, Lee
- When
- May 9, 10:29 AM EST
- Where
- Lee County, 2 mi SW of Beattyville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.567, -83.750
Numerous large tree branches were downed by strong winds.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 9:35 AM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT THU MAY 9 2002 13Z SFC CHART SHOWS LARGE TROFF AHEAD OF THE MAIN FRONT MOVING ACROSS CENTRAL KY. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE PREFRONTAL TROFF. BRIEF...BUT HEAVY RAINS ARE OCCURRING ALONG THE TROFF. GUSTY WINDS ALSO. BRIEF SHOWERS EARLIER THIS MORNING THAT LOOKED VERY INNOCENT ON RADAR WERE PRODUCING RAINFALL RATES OF 0.25 TO 0.35 INCHES IN 15 MINUTES. RADAR WAS UNDERESTIMATING THE RATES ON THESE. ALL SAID AND DONE...WE ARE VERY WET AND JUST CANT HANDLE ANY MORE HEAVY RAINS...BRIEF OR NOT. WE HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA UNTIL 8 PM. MAY BE ABLE TO DROP THE WATCH BEFORE THEN...NOT SURE IF THE MAIN FRONT WILL PRODUCE A SECOND ROUND OF TSRA OR NOT BUT THE FIRST ROUND WILL DO ENUFF DAMAGE-HYDRO WISE...AS IT IS. SOME QUESTION ATTM AS TO ANY MORE HEAVY PCPN DEVELOPING ALONG THE MAIN FRONT OR NOT. SPC NOW TALKING ABOUT A WATCH SHORTLY. FFA HAS ALREADY BEEN ISSUED. WILL WAIT JUST A MINUTE OR TWO BEFORE UPDATING ZONES TO SEE ABOUT A SVR TSRA WATCH. .JKL...FLOOD WATCH UNTIL 8 PM FOR ALL OF EASTERN KENTUCKY. HALL
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 530 AM EDT THU MAY 9 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY. A COLD FRONT WILL MOVE INTO THE BLUEGRASS STATE THIS MORNING ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FRONT WILL REACH EAST KENTUCKY THIS AFTERNOON. THE COMBINATION OF DAYTIME HEATING...AMPLE LOW LEVEL MOISTURE AND CONVERGENCE ALONG THE FRONT WILL BE ENOUGH FOR ORGANIZED THUNDERSTORMS TO DEVELOP LATER TODAY ...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM SEVERE THUNDERSTORM WIND GUSTS...WITH ISOLATED INCIDENTS OF LARGE HAIL POSSIBLE. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. GREIF
The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 15:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous large tree branches were downed by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297666.